Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 53, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 9, 1999, 3:49 AM CST for Baldwin County, Alabama. It was in force for 71 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 1999, 3:49 AM CST (09:49 UTC)
- Expired
- Mar 9, 1999, 5:00 AM CST
- In force
- 71 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 4:15 AM CST | Hail 0.75 | Robertsdale, AL | Dime size hail was reported in Robertsdale. |
| Mar 9, 5:10 AM CST | Thunderstorm Wind 70 | Elsanor, AL | High winds destroyed an older mobile home along County Road 87. Five people were in the home. One person suffered minor injuries when the home was ripped apart. The roof and three sides of the trailer were ripped off . Other minor damage with trees down an |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 1:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 090949 RRA SVRMOB ALC003-091100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 349 AM CST TUE MAR 9 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 500 AM CST * AT 348 AM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF DAPHNE OR 4 MILES WEST OF MONTROSE... MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - MONTROSE BY 355 AM CST FAIRHOPE BY 400 AM CST ROBERTSDALE BY 415 AM CST SUMMERDALE BY 420 AM CST FOLEY BY 430 AM CST A TORNADO WATCH IS ALSO IN EFFECT FOR DTHE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:10 AM CST, 39 minutes earlier.
Area forecast discussion, Mar 9, 3:10 AM CST, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 310 AM CST TUE MAR 9 1999 SEVERAL LINES OF SVR TSTMS CURRENTLY MOVG SE ACROSS CWA. NUMEROUS REPORTS OF LARGE HAIL (GOLFBALL SIZE AND SLIGHTLY LARGER) AND SOME WIND DAMAGE REPORTS AS WELL HAVE BEEN RECEIVED. APPEARS SOUTHERN AL ZONES AND NW FLORIDA ZONES MOST LIKELY TO SEE SVR WEATHER OVER NEXT COUPLE OF HOURS. THIS PREFRONTAL ACTIVITY WILL EXIT CWA BY AROUND MID-MORNING WITH COLD FRONT CURRENTLY JUST W OF MS RIVER MOVG ACROSS REGION BY EARLY AFTERNOON. ACTIVITY HAS BEEN ENHANCED THIS MORNING AS RRQ OF MID/UPPER LEVEL JET MOVG ACROSS REGION. MID/UPPER SUPPORT LOOK TO BE E OF FA SHORTLY AFTER 12Z...WHILE HIEST CAPES AND HELICITIES MOVE E OF AREA BY 18Z. SO...AFTER 12Z THIS MORNING...ANY SEVERE THREAT LOOKS TO BE CONFINED TO FL PANHANDLE AND SE ALABAMA ENDING BY AROUND NOON. AFTER FROPA TODAY...HI PRES BUILDS OVER REGION FOR REMAINDER OF PERIOD...WITH NO POPS. TEMP GUIDANCE LOOKS REASONABLE. OVER THE COASTAL WATERS...SCAS TODAY BUT GRADIENT WEAKENING AND WINDS SHOULD BEGIN TO DECREASE LATER TODAY. CURRENT TIDAL INFO INDICATES WATER LEVELS ABOUT 2 FT ABOVE NORMAL THIS MORNING...BUT COMING UP ON LOW TIDE ACROSS REGION...AND NO COASTAL FLOODING PROBLEMS REPORTED. NEXT HI TIDE LATE THIS AFTERNOON...BY WHICH TIME WINDS WILL HAVE SHIFTED W...SO WILL NOT CONTINUE CFW TODAY. SCATTERED TO NUMEROUS SHOWERS/TSTMS THIS MORNING OVER MARINE AREA PRODUCING LOCALLY HIER WINDS/SEAS. WINDS SHIFTING W-NE TONIGHT-WED...10 TO 15 KT. SEAS DIMINISHING TO 4 FT. PROTECTED WATERS BECOMING CHOPPY TO LIGHT CHOP THROUGH PERIOD. MOB 73/46/70/51 6000 PNS 74/49/70/52 6000 DTS 73/48/69/50 6000 GZH 68/40/66/42 5000 12
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 11:37 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 53 min |
| Mar 9, 12:27 AM CST | Severe Thunderstorm Warning | MOB | Washington | 63 min |
| Mar 9, 2:33 AM CST | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 57 min |
| Mar 9, 3:17 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 58 min |
| Mar 9, 4:25 AM CST | Tornado Warning | MOB | Baldwin | 80 min |
| Mar 9, 5:49 AM CST | Tornado Warning | MOB | Baldwin | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.